Texas, 2013

Lightning Strike in Texas, April 25, 2013

April 25, 2013 · NWS CRP · 1 event in 1 county or zone

A lightning strike hit an oil tank near the Aransas County Airport which caused a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A lightning strike hit an oil tank near the Aransas County Airport which caused a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 25, 2:21 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 25, 2:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
321 PM CDT THU APR 25 2013

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...MAIN ISSUES ARE THE
TEMPERATURES TONIGHT (AND POPS TO A LESSER EXTENT)...AS
TEMPERATURES IN MOST AREAS ARE NOT GOING TO MOVE MUCH AGAIN
TONIGHT...WITH SOME AREAS NOT MOVING AT ALL (AND MAYBE EVEN UP A
BIT AGAIN). FRONTAL BOUNDARY STALLED OVER THE WESTERN GULF WILL
MOVE INLAND TONIGHT AS COASTAL TROUGH MOVES INLAND...PROVIDING
JUST A SMALL CHANCE FOR PRECIP (THINK IT WILL MAINLY BE DRIZZLE
EAST...BUT MAYBE SOME MEASURABLE RAIN WEST). FRONT MOVES NORTH OF
AREA FRIDAY MORNING...AND WINDS KICK UP SO EXPECT RAIN CHANCES TO
END. HOWEVER...THERE COULD BE SOME CONVECTION OVER THE EXTREME
WESTERN AREAS LATE FRIDAY AFTERNOON OR FRIDAY EVENING...AS CAP IS
WEAK AND MOISTURE IS POOLED NEAR THE RIO GRANDE AS LFQ OF UPPER
JET APPROACHES AREA. FOR NOW...WILL KEEP THE RAIN OUT OF THE
FORECAST (AS IT HAS BEEN) BUT MAY HAVE TO ADD SOMETHING ON THE
NEXT SHIFT OR TWO. IT WILL BE HUMID NEAR THE COAST FRIDAY...WITH
WARM AND HUMID WEATHER FRIDAY NIGHT. OVERALL...GOING ON THE WARM
SIDE OF GUIDANCE TONIGHT...AND WARMER THAN MOS GUIDANCE MOST AREAS
FRIDAY NIGHT. FOR HIGH TEMPERATURES ON FRIDAY...A BLEND OF
GUIDANCE.

&&

.MARINE (TONIGHT THROUGH FRIDAY NIGHT)...SCEC FOR THE OFFSHORE
WATERS...THINK SEAS WILL BE 6 FEET OR LOWER ALTHOUGH BOY020 WENT
UP TO 7 FEET RECENTLY (WINDS HAVE DIMINISHED SO THINK SEAS WILL
BEHAVE). WINDS BECOME SOUTHEAST OVERNIGHT...THEN INCREASE FRIDAY
NIGHT BUT SHOULD REMAIN BELOW SCA LEVELS. NOT EXPECTING MUCH IN
RAIN THIS EVENING EXCEPT MAYBE NEAR THE COASTAL LOCATIONS...IF
THAT.

&&

.LONG-TERM (SATURDAY THROUGH THURSDAY)...ONSHORE FLOW WILL BE IN
FULL SWING TROUGH MOST OF THE EXTENDED PERIOD WITH MOISTURE
DEEPENING ACROSS SOUTH TEXAS AND NEAR NORMAL TO TEMPS. SOUTHERN
PLAINS LOW DEEPENS MONDAY AND FURTHER TUESDAY ALLOWING BREEZY
CONDITIONS TO DEVELOP ACROSS THE REGION WITH PW VALUES INCREASING
BETWEEN 1.5 AND 1.7 INCHES. WEAK FRONTAL BOUNDARY WILL MOVE INTO
CENTRAL TEXAS AND STALL THERE SATURDAY THROUGH TUESDAY WITH A SERIES
OF WEAK SHORTWAVES MOVING ACROSS THE AREA. THERE WILL BE FOCUS ON
THE SIERRA MADRE ORIENTAL FOR NOCTURNAL CONVECTION SATURDAY NIGHT
THROUGH TUESDAY NIGHT. HIGHER POPS ARE SHOWN FOR THE NIGHT PERIODS
FOR RIO GRANDE PLAINS GIVEN SUBTLE FRONTAL FOCUS TO THE NORTH AND
THE EXPECTATION OF LATE AFTERNOON DEVELOPMENT OVER THE NE MEXICO
HIGHER TERRAIN THAT CAN SHIFT SOUTHEASTWARD TOWARD THE BORDER
REGION. WILL HAVE TO MONITOR QPF TRENDS DURING THE NOCTURNAL PERIODS
FOR THE BORDERLAND. THE ONSHORE FLOW WILL BRING AN INCREASE IN
BOUNDARY LAYER MOISTURE THROUGH THE WEEKEND THROUGH MIDWEEK NEXT
WEEK WITH AFTERNOON HIGHS RETURNING AT OR ABOVE NORMAL. WEAKNESS IN
UPPER PATTERN WILL CONTINUE INTO NEXT WEEK OVER SOUTH TEXAS WITH ALL
MODELS SHOWING SOME WEAK BAGGY TROF OVER SONORA MONDAY. THIS FEATURE
WILL SLOWLY MEANDER TOWARD TEXAS AND LINGER OVER THE STATE THROUGH
TUESDAY NIGHT. THIS WILL LEND TO DIURNAL ISOLD CONVECTION OVER SOUTH
TEXAS.  STRONG UPPER LEVEL TROUGH MOVES ACROSS THE NORTHERN PLAINS
WEDNESDAY/ THURSDAY...WITH THE ATTENDANT FRONT MOVING THROUGH SOUTH
TEXAS WEDNESDAY NIGHT AND THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    67  83  71  85  68  /  20  10  10  10  10
VICTORIA          63  81  68  82  66  /  20  10  10  20  20
LAREDO            63  89  73  90  70  /  30  10  10  10  40
ALICE             64  85  70  86  68  /  20  10  10  10  10
ROCKPORT          66  78  70  80  68  /  20  10  10  10  10
COTULLA           62  86  69  86  67  /  30  10  10  20  30
KINGSVILLE        65  84  70  86  68  /  20  10  10  10  10
NAVY CORPUS       67  80  71  80  69  /  20  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...SHORT TERM
SC/70...LONG TERM
Hazardous weather outlook, Apr 25, 9:38 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1038 AM CDT THU APR 25 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-261100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1038 AM CDT THU APR 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AN OCCASIONAL LIGHTNING STRIKE OVER
THE GULF WATERS TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS NORTHERN BRUSH COUNTRY
AND VICTORIA CROSSROADS SATURDAY AND THE RIO GRANDE PLAINS SATURDAY
NIGHT. ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS SOUTH TEXAS SUNDAY AND MONDAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/JM/TB

In the hours before

Special weather statement, Apr 25, 2:21 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
321 PM CDT THU APR 25 2013

TXZ241-243-252115-
JIM WELLS-NUECES-
321 PM CDT THU APR 25 2013

...A STRONG THUNDERSTORM WAS AFFECTING NORTHERN JIM WELLS AND
WESTERN NUECES COUNTIES...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTH OF ALFRED...OR 7 MILES NORTHEAST
OF ALICE...MOVING NORTH AT 10 MPH.

THIS STORM WILL BE NEAR...
  ALFRED BY 325 PM CDT.
  WESTDALE BY 415 PM CDT.

PEA SIZE HAIL...VERY HEAVY RAIN AND WINDS AROUND 40 MPH ARE EXPECTED
WITH THIS STORM.

TMT

The radar

The Corpus Christi radar (KCRP), 56 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Aransas

When
April 25, 3:00 PM CST
Where
Aransas County, 1.95 mi WNW of Rockport Ark Co Arpt
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.090, -97.060

Lightning struck an oil tank the the Aransas County Airport on Farm to Market Road 1781. The lightning strike hit a tank with a salt water and crude oil mix sparking a major fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448247.